Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 182, NWS Blacksburg, VA

June 10, 1998Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 1998, 4:47 AM EDT for Wilkes County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 4:47 AM EDT (08:47 UTC)
Expired
Jun 10, 1998, 5:35 AM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:00 AM EDTHail 0.75Wilkesboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS01 KRNK 100846 RRA
SVRRNK
NCC193-100935-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 535 AM EDT.

* AT 447 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES NORTHWEST OF WILKESBORO OR 8 MILES
  NORTHWEST OF MILLERS CREEK MOVING SOUTHEAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  MULBERRY                        AROUND 500 AM EDT..
  FAIRPLAINS                      AROUND 505 AM EDT..
  WILKES CO ARPT                  AROUND 510 AM EDT..
  WILKESBORO                      AROUND 510 AM EDT..

<< CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE
HAIL.  MOVE INSIDE A STURDY BUILDING IMMEDIATELY.

.END/JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:55 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 10, 2:55 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 AM EDT WED JUN 10 1998

A RAPIDLY DEVELOPING AREA OF TSTMS AHEAD OF A WEAK NRN STREAM WAVE
IN EXTREME ERN KY SEEMS TO BE MOVG RIGHT ALONG THE H85 WARM
FRONT...AND ARE BEING FED BY A 30 KT LLJ WITH STRONG WAA AND
MOISTURE ADVECTION. THESE STORMS WILL BE MOVG OVER AN INCREASINGLY
STABLE LAYER AS THEY HEAD SEWD...BUT I EXPECT THAT THEY/LL HOLD
TOGETHER FAIRLY WELL- BRINGING AT LEAST AN AREA OF RAIN TO THE WRN
HALF OF MY CWA. LOOKS LIKE THE 00Z NGM HAD THE BETTER HANDLE ON THIS
FEATURE...BRINGING A SWATH OF PCPN ACROSS SW VA AND INTO NW NC THIS
MORNING. I THINK THIS WILL SLOW THE SFC WARM FNT AND REINFORCE THE
IN-SITU DAMMING AND IT MAY TAKE HALF THE DAY TO MIX OUT THE LOW
CLDS/FOG EAST OF THE MTNS. THIS WILL KEEP TEMPS DOWN SOME. I/M NOT
TOO IMPRESSED WITH THE CHCS OF AFT CONVECTION NOW. BEST CHCS IN MY
SRN AND WRN SECTIONS AS THE SFC FNT APPCHES.

ALL OF THE MODELS KEEP THE SFC FNT RIGHT IN THE AREA THRU THU. BOTH
THE ETA AND NGM ARE IND SOME OVERRUNNING PCPN MOVG IN THU MORN WITH
THE NEXT SHORT WV. MOST OF MY CWA WOULD PROB BE TOO STABLE FOR EVEN
ELEVATED TSTMS...ESPECIALLY WITH THAT TIMING. LOOKS LIKE WE FINALLY
GET INTO THE WARM SECTOR FRIDAY.

ROA 77/60/82 536 (50 PCT EARLY..LESS AFT)  BCB 73/59/78 547
LYH 76/59/81 436  BLF 73/59/78 557
DAN 81/64/84 445

JJ

BCB 73/59/78 547

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:08 AM EDTSevere Thunderstorm WarningRNKAshe37 min
Jun 10, 6:01 AM EDTSevere Thunderstorm WarningRNKAlleghany34 min
Jun 10, 7:16 AM EDTSevere Thunderstorm WarningRNKWilkes19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.